Editor’s note: Any medical information included is based on a personal experience. For questions or concerns regarding health, please consult a doctor or medical professional.
“Moon face” can be an incredibly frustrating side effect of the drug Prednisone – as if those who need to take it aren’t going through enough. Modern Family‘s Sarah Hyland has been vocal about her battle with kidney dysplasia, which eventually led to kidney failure, and the treatment she underwent for it. Though she has had two kidney transplants, she’s also had to take prednisone – and deal with its side effects.
What is Prednisone?
Prednisone is a drug used to treat a number of issues, usually ones that cause inflamed areas in the body. It’s therefore a drug commonly used by people suffering with lupus, kidney problems, endocrine problems, severe allergies, arthritis, multiple sclerosis and more.
What is Moon Face?
“Moon face” can be a symptom of Cushing’s syndrome or a side effect of steroids like prednisone. It is the result of high hormone levels that cause fat to deposit at the sides of the face.
With this symptom, a patient’s face will show significant swelling and appear much rounder than usual. The effects are most noticeable around the chin and cheeks, which tend to look more apple-y and full.
Hyland has been open about using prednisone and the frustrating ways it changes her body. In a post you may relate to if you’ve ever tried to fight the side effects of prednisone, Hyland showed how she deals with prednisone moon face.
On November 18, Hyland, who has kidney dysplasia and underwent a kidney transplant in 2012, posted an Instagram story about her daily skincare routine. She shot the video in what appears to be her bathroom. First, she showed a serum from the brand Caudalie that she said she puts on her face as much as possible. Then she showed a facial massage roller tool and explained, “I use this thing to roll my face out. I don’t know if it works or not, but…”
Then, she explained, “I like to roll my face out because prednisone, I don’t know if it actually works, with the prednisone face you gotta keep the lymphatic system…” The video cut off at that point.
While prednisone’s effect on the lymphatic system isn’t well documented, the steroid treatment can cause the significant facial swelling that is moon face. Beyond ending steroid treatment or lowering the dosage, there aren’t any definitive ways to reduce facial swelling, although some, like Hyland, suggest facial rolling may help.
She continued demonstrating how she rolls her face, admitting, “I don’t know guys, I try my best. I don’t know what I’m doing.”
She also demonstrated another massage tool she uses, a roller by the brand Nurse Jamie. “Trying not to get that moon face from the pred… trying not to eat all the sugar in the world even though I wanna…” she sang, referencing the fact that prednisone can cause intense food cravings.
Hyland has been a vocal advocate of body positivity and supporting those whose bodies have changed due to illness. In May, she responded to people who had been criticizing her body, explaining that she had been on bed rest for a few months and had lost muscle mass.
“I don’t mind when you say that I look pregnant. Or fat. Because I know that my face is swollen from medication that is saving my life,” she wrote. “For those on prednisone I know what you’re going through and I commend you sticking it out as I have.”
Earlier this month, she hit back again at body-shamers, this time calling out a Life & Style article that suggested she had gotten plastic surgery.
“You have NO IDEA what I have been through…MY face has been altered by LIFE SAVING medication,” she wrote.
Things to Know
While prednisone can be incredibly helpful for treating autoimmune diseases and inflammation, the side effects can be a challenge — especially because, as Hyland admitted, finding ways to treat those side effects is hard too. So it can be helpful to hear from others who have been through it so you have some idea what can happen. Check out what our Mighty community said when we asked what they wish they knew when they started prednisone.
1. “It was a quick fix, not long-term, and you have to decide if the side effects are worth the benefits, especially with other conditions.”
2. “[I wish I knew that] I would still be on it 20 years later! Weight gain, sleeplessness, thinning bones causing multiple fractures in my feet and in turn chronic pain. A wonder drug in controlling flares of disease activity, but the payoff is huge.”
3. “[I wish I’d known] how I’d miss it so very much once I was off it for helping my pain, but so glad to be off due to weight gain and mood disturbances.”
4. “You don’t always have the same side effects each time. I had prednisone in 1995–1996 and the whole 13 months I was on it I was constantly hungry. When I was on it for six months last year I completely lost my appetite and lost almost 20 pounds the first month.”
5. “[I wish I’d known] to go to the grocery store for healthy foods first because I eat everything in sight.”
6. “While many people have terrible side effects it’s not guaranteed you will experience all of them — I didn’t. I get medication through IV every six weeks. Adding prednisone to my biologic made my life easy and less painful. I did gain a few pounds, but overall the symptoms were almost nonexistent. I will say the oral prednisone has an awful smell, to the point you can taste its disgustingness when you open the bottle.”
7. “It’s hard to come down. I wish I knew how serious it was to go up on a dose because it’s so hard to lower the dose. It’s the drug we love to hate.”
This post originally appeared on The Mighty.
This article was originally published on